Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 343, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 3:27 AM CDT for Chicot County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 3:27 AM CDT (08:27 UTC)
- Expired
- May 11, 2003, 3:55 AM CDT
- In force
- 28 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Chicot County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 110827 SVRJAN ARC017-110855- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 326 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICOT COUNTY IN SOUTHEAST ARKANSAS * UNTIL 355 AM CDT * AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MONTROSE...OR ABOUT 10 MILES WEST OF LAKE VILLAGE...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR LAKE VILLAGE AT 330 AM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3343 9143 3321 9143 3326 9113 3348 9126 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:25 AM CDT, 2 minutes earlier.
Area forecast discussion, May 11, 3:25 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 AM CDT SUN MAY 11 2003 CONVECTIVE ACTIVITY IS BECOMING MORE WIDESPREAD AT THIS HOUR ACROSS NORTHWEST PORTION OF CWA...AHEAD OF COLD FRONT THAT WILL BE MOVING INTO THE ARLAMISS BY DAWN. THE MAIN INSTABILITY AXIS IS PROGGED TO BE CONFINED JUST AHEAD OF THE BOUNDARY. HOWEVER...THUNDERSTORM DEVELOPMENT OCCURRING OUT AHEAD OF THE MAIN CONVECTIVE LINE OVER THE PAST HOUR IS HINTING THAT HIGHER INSTABILITIES EXTEND FARTHER SOUTH AND EAST THAN PREVIOUSLY THOUGHT. I AM EXPECTING STORM INTENSITIES AND COVERAGE TO WANE THIS MORNING AS ACTIVITY PUSHES DOWN INTO CENTRAL MISSISSIPPI. UNTIL THEN...ISOLATED SEVERE WEATHER IS POSSIBLE...GENERALLY NORTH OF I-20 AND WEST OF I-55...WITH STRONG WINDS AND HAIL BEING THE MAIN RISK. INCREASED HELICITY VALUES IN THE ARKLAMISS PROMPTED A TORNADO WATCH ACROSS BOLIVAR AND SUNFLOWER COUNTIES THROUGH 5 AM ALTHOUGH THIS PARTICULAR RISK IS DIMINISHING. COLD FRONT IS EXPECTED TO PUSH INTO CENTRAL MISSISSIPPI BY NOON AND SAG SOUTH OF THE CWA BY SUNSET. SCATTERED SHOWERS AND THUNDERSTORM WILL ACCOMPANY THIS BOUNDARY ALL DAY. CLOUDS AND THE MIDDAY TIMING OF THE FRONT SHOULD KEEP CENTRAL MS FROM DESTABILIZING TOO MUCH BEFORE PRECIPITATION GETS HERE...SO NOT EXPECTED MUCH OF A SEVERE RISK. FARTHER SOUTH...THE ATMOSPHERE ACROSS SOUTHERN MS AND EAST CENTRAL LA WILL HAVE MORE OF A CHANCE TO HEAT UP BEFORE THE BOUNDARY ARRIVES. CAPES IN THESE AREA WILL APPROACH 3000 J/KG AND WHILE DEEP LAYER SHEAR WILL BE AROUND 40 KTS. THESE PARAMETERS WILL YIELD A ISOLATED SEVERE STORMS DESPITE UPPER SUPPORT. THIS CONVECTION SHOULD BE PRIMARILY DIURNALLY DRIVEN SO EXPECT RAPID DECREASE THIS EVENING...COINCIDING WITH THE EXIT OF THE FRONT. BEHIND THE FRONT...A MUCH COOLER AIRMASS WILL MOVE INTO THE AREA AND PERSIST THROUGH MOST OF TUESDAY. THE PREVIOUS FORECAST COVERS THIS WELL AND HAVE STUCK WITH THIS GENERALLY...ALTHOUGH MODIFYING TEMPERATURES A BIT TO BETTER MATCH AVN NUMBERS. OTHER TWEAKS INCLUDE...KEEPING MORE CLOUDS IN SOUTHERN ZONES THROUGH TONIGHT...UPPING NORTHWEST WINDS ACROSS THE BOARD TOMORROW AFTERNOON...AND INCREASING POPS LATE TUESDAY IN RESPONSE TO MCS THREAT. LEFT EXTENDED ALONE AS MODELS STILL SHOWING THE LIKELIHOOD OF ACTIVE WEATHER DURING THE MIDWEEK. PRELIMINARY NUMBERS JAN 081 057/082 053 82 50001 MEI 082 056/082 051 83 4000- .JAN... AR...NONE. LA...NONE. MS...NONE. 50
Hazardous weather outlook, May 10, 1:21 PM CDT, 14 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 121 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI TO BASTROP LOUISIANA LINE. THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT MOVES IN FROM THE NORTHWEST. ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE WINDS. ...NON PRECIPITATION... BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST. WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON AREA LAKES. THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60 MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE. DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN... A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE LOCATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:12 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 28 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.